Discrete Mathematics & Theoretical Computer Science, Vol 3, No 2 (1999)

Font Size:  Small  Medium  Large
DMTCS vol 3 no 2 (1999), pp. 43-64

Discrete Mathematics & Theoretical Computer Science


Volume 3 n° 2 (1999), pp. 43-64

author:Charles Knessl and Wojciech Szpankowski
title:Quicksort algorithm again revisited
keywords:Algorithms, Analysis of algorithms, Asymptotic analysis, Binary search tree, Quicksort, Sorting
abstract:We consider the standard Quicksort algorithm that sorts n distinct keys with all possible n! orderings of keys being equally likely. Equivalently, we analyze the total path length L(n) in a randomly built binary search tree. Obtaining the limiting distribution of L(n) is still an outstanding open problem. In this paper, we establish an integral equation for the probability density of the number of comparisons L(n). Then, we investigate the large deviations of L(n). We shall show that the left tail of the limiting distribution is much ``thinner'' (i.e., double exponential) than the right tail (which is only exponential). Our results contain some constants that must be determined numerically. We use formal asymptotic methods of applied mathematics such as the WKB method and matched asymptotics.
reference: Charles Knessl and Wojciech Szpankowski (1999), Quicksort algorithm again revisited, Discrete Mathematics and Theoretical Computer Science 3, pp. 43-64
ps.gz-source:dm030202.ps.gz (61 KB)
ps-source:dm030202.ps (191 KB)
pdf-source:dm030202.pdf (148 KB)

The first source gives you the `gzipped' PostScript, the second the plain PostScript and the third the format for the Adobe accrobat reader. Depending on the installation of your web browser, at least one of these should (after some amount of time) pop up a window for you that shows the full article. If this is not the case, you should contact your system administrator to install your browser correctly.
Automatically produced on Mon Mar 15 10:32:08 MET 1999 by gustedt